Alert archive / New York / Wind Advisories in 2019

Wind Advisory 3, NWS Burlington, VT

January 27, 2019Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this wind advisory at Jan 27, 2019, 3:13 AM EST for Franklin County, St. Lawrence County, New York. It took effect at Jan 27, 2019, 9:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2019, 3:13 AM EST (08:13 UTC)
In effect from
Jan 27, 2019, 9:00 AM EST
Expired
Jan 27, 2019, 2:30 PM EST
In force
6 hr
Issued by
NWS Burlington, VT

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 117 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2019-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2019-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WWUS71 KBTV 270813
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
313 AM EST Sun Jan 27 2019

NYZ026-027-087-272000-
/O.NEW.KBTV.WI.Y.0003.190127T1400Z-190127T2000Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
and Gouverneur
313 AM EST Sun Jan 27 2019

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 PM EST
THIS AFTERNOON...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from 9 AM this morning to 3 PM EST
this afternoon.

* LOCATIONS...The Saint Lawrence Valley in New York.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will pick up rapidly after daybreak with the 
  strongest gusts occurring around mid day today.
 
* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Isolated power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 46 mph or more are 
expected. Winds this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

&&

$$

Deal
1 follow-up statement
292 
WWUS71 KBTV 271930
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
230 PM EST Sun Jan 27 2019

NYZ026-027-087-272030-
/O.CAN.KBTV.WI.Y.0003.000000T0000Z-190127T2000Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
and Gouverneur
230 PM EST Sun Jan 27 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory for the St. Lawrence Valley.

Winds will remain gusty this afternoon and evening but strong wind
gusts in excess of 40 mph are no longer anticipated.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Jan 26, 9:11 PM EST, 6 hours 2 minutes earlier.

Area forecast discussion, Jan 26, 9:11 PM EST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
911 PM EST Sat Jan 26 2019

.SYNOPSIS...
Isolated lake effect snow showers will gradually wane after sunset
with mainly quiet conditions expected tonight. A cold front will
bring another round of widespread snow showers and possible snow
squalls Sunday along with gusty south to southwesterly winds. After
another brief period of dry weather under high pressure Monday, our
active pattern continues with several chances for more light snow
through mid-week and a return of bitterly cold temperatures and wind
chills for the end of the week.

&&

.NEAR TERM /UNTIL 10 AM SUNDAY MORNING/...
As of 909 PM EST Saturday...The forecast remains in pretty good
shape this evening. Clouds have dissipated over much of the
region, leaving partly to mostly clear skies. This in turn has
allowed temperatures to drop off a bit more than previously
anticipated and brought the bulk of any snow shower activity to
an end. Have updated temps, sky cover, and PoPs to match the
latest trends, but most changes were relatively minor.

Previous discussion...Overall forecast for this evening and
overnight is for generally quiet conditions though shallow
diurnally/convectively driven lake effect snow showers which
continued much of the day along a line from KART-KSLK-KPBG will
take a few more hours to dissipate, likely after sunset with the
loss of what little instability we have out there. Area webcams
show accumulations during the day were negligible, and don't
expect anything more than a dusting from whatever fall late this
afternoon through the evening. For temps, expect a drop to
overnight lows in the single digits through midnight to about
3AM before south/southwesterly flow begins to increase ahead of
our next system which will allow surface temps to then gradually
rise into the teens across VT and the northern Adirondacks, and
low 20s in the St. Lawrence Valley.

Sunday continues to look like a rather active day as a strong
surface cold front and pre-frontal trough look to track across the
North Country. Ahead of these features, forecast soundings continue
to indicate the development of a shallow but well mixed layer along
with fairly steep low level lapse rates that will aid in a 925mb jet
of 40-50kts mixing to the surface with widespread wind gusts in the
25-35kt range expected. Scattered morning warm air advection snow
showers become more widespread by the early afternoon and thereafter
the NAMnest and our locally run 4km WRF continue to show the
potential for a line of snow squalls tracking west to east along the
pre-frontal trough with SBCapes in the 50-100 J/kg range. Timing the
squalls is difficult at this time, but my best guess would be from
around 1-3PM across northern New York, 3-5PM in the Champlain
Valley, and 5-7PM across eastern Vermont where severely reduced
visibilities and a quick couple of inches of snow accumulation are
possible.

Behind the trough passage Sunday evening, the actual cold front
drops through the region Sunday night with potentially some
additional isolated snow showers, but in general drier conditions
should prevail. Temperatures will fall steadily behind the boundary
with Monday morning lows back in the single digits above (VT) and
below (NY) zero.

&&

.SHORT TERM /10 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 245 PM EST Saturday...Quiet and seasonably cold on Monday
under a brief spell of high pressure. Temperatures to run about
10 degrees below late January norms (15 to 25) under light
winds and partly to mostly sunny skies.

By Monday night approach of our next shortwave will spread
increasing clouds across the area. Better dynamical forcing and
moisture associated with this system should stay largely west
through the night. Thus higher PoPs for shsn and/or light snows will
be offered across northern New York counties accordingly where light
accumulations will be possible. Low temperatures should average
close to seasonal norms in the positive single digits to around 10
above for most spots.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 245 PM EST Saturday...Aforementioned shortwave then
tracks across the area on Tuesday into Tuesday evening with
widespread light snows expected. Some indication from this
morning's GFS that a mid-level warm nose may intrude into
portions of southern VT Tuesday afternoon with potential mixed
precipitation, but this appears to be in the minority of
solutions at this point. Fairly robust southerly flow on the
front end of this system should ensure typical orographic
enhancement/shadowing through 00Z Wed, though by Tuesday evening
a surface wave riding along the associated arctic frontal
boundary should lead to some re- blossoming of QPF and snows
across the eastern half of the area. An initial estimation
suggest accumulations in the Monday night through Tuesday night
time frame should average several inches across the area with
some potential for heavier accumulations across VT should the
most recent GFS and ECMWF deterministic solutions verify. Time
will tell.

In the wake of this system much colder air will push into the area
behind the arctic frontal boundary. Mean synoptic flow will trend
mainly westerly over time, which should light up the Lake Ontario
snow belts into late week. Some downstream transport into VT is also
expected, but heavier totals should be confined to the mean snow
belts where significant accumulations will be possible.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Through 00Z Monday...Mainly VFR conditions are expected through
tonight. After 12Z, snow showers will develop from southwest to
northeast across the region with widespread MVFR/IFR likely by
18Z. Variable winds generally less than 8kts through the
overnight will increase markedly after 12Z from the SSW with
sustained values in the 12-16kt range and gusts 25-35kts.

Outlook...

Sunday Night: VFR. Slight chance SHSN.
Monday: VFR. NO SIG WX.
Monday Night: VFR. Chance SHSN.
Tuesday: Mainly VFR, with local MVFR and IFR possible. Likely SN,
Chance SHSN.
Tuesday Night: Mainly VFR, with areas MVFR and IFR possible.
Definite SN, Likely SHSN.
Wednesday: Mainly VFR, with local MVFR possible. Chance SHSN.
Wednesday Night: VFR. Chance SHSN.
Thursday: VFR. Chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Hastings/Lahiff
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Lahiff/Neiles

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 9:34 AM ESTSpecial Weather StatementBTVSt. Lawrence41 min
Jan 27, 10:30 AM ESTSpecial Weather StatementBTVSt. Lawrence60 min
Jan 27, 12:12 PM ESTSpecial Weather StatementBTVClinton63 min
Jan 27, 1:06 PM ESTSnow Squall WarningBTVClinton, Essex, Franklin54 min
Jan 27, 2:05 PM ESTSnow Squall WarningBTVClinton, Essex55 min
Jan 27, 2:56 PM ESTSnow Squall WarningBTVEssex64 min

Nearby

Wind Advisories in New York, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.